Q&A: What's causing my gastritis?

Consumer Reports News: June 09, 2010 06:08 AM

I often have upper-abdominal pain stemming from gastritis. What causes that? —C.H., South Burlington,Vt.

Anything that inflames the stomach lining can spark gastritis, a sometimes sharp but often dull, gnawing upper abdominal pain that can be accompanied by belching, bloating, and nausea. Heartburn may cause similar symptoms, but that pain typically is a burning sensation in the center of the chest, behind the breastbone. The three most common causes of stomach-lining inflammation are: 

  • Increased secretion of stomach acid, stimulated by coffee, tea, alcohol, or cigarettes. 
  • Direct irritation by a food such as hot peppers or by a medication, particularly a nonsteroidal anti-inflammatory drug (NSAID) such as aspirin, ibuprofen (Advil), or naproxen (Aleve). 
  • Erosion of the stomach's mucus barrier, most often caused by prolonged use of NSAIDs
You may be able to pacify the pain by avoiding avoiding those provoking substances and taking nonprescription heartburn drugs such as famotidine (Pepcid AC) or ranitidine (Zantac 75). If those measures fail, your doctor may prescribe a more potent acid-reducer such as lansoprazole (Prevacid) or omeprazole (generic or Prilosec OTC).

Read more on what you should know before you take heartburn drugs and learn about 10 drug-free ways to get relief


E-mail Newsletters

FREE e-mail Newsletters! Choose from cars, safety, health, and more!
Already signed-up?
Manage your newsletters here too.

Health News

Cars

Cars Build & Buy Car Buying Service
Save thousands off MSRP with upfront dealer pricing information and a transparent car buying experience.

See your savings

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more